Drug repurposing for the treatment of RDEB squamous cell carcinoma (Inman GR000012)Ongoing
|Prof Gareth Inman
|Cancer Research UK Beatson Institute, University of Glasgow, Glasgow, UK
|Partner organizations & collaborators
|Co-researchers: Prof Karen Blyth, Prof Owen Sansom, Prof Crispin Miller, Dr Leo Carlin, Dr Lynn McGarry, Dr Andy South, Prof Irene Leigh
|GPB 96,891.00 (co-funded with DEBRA Ireland)
|Funder(s) / Co-Funder(s)
|DEBRA UK, DEBRA Ireland
|Skin cancer & fibrosis
Short lay summary
Recessive Dystrophic Epidermis Bullosa (RDEB) is caused by inherited mutations in the COL7A1 gene that encodes type VII collagen (C7), the principal component of anchoring fibrils that are required for the structural integrity of the epidermal-junction in the skin. RDEB patients suffer from severe skin fragility, persistent skin blistering and wounding and have an exceptionally high risk of developing early-onset, aggressive and ultimately lethal cutaneous squamous cell carcinoma (cSCC).
Here we will undertake a drug re-purposing screen of over 3,000 drugs already approved for use in patients with other disease conditions. We will develop and refine a stringent step-wise pre-clinical pipeline designed to assess the efficacy of drugs for inhibiting RDEB cSCC tumour cell survival both in-vitro and in-vivo; important indicators of therapeutic use. We will reveal the importance of CAFs in tumourigenesis and drug response and we will identify 2 drugs which show efficacy all the way through our pipeline.
The potential of drug re-purposing of drugs already clinically approved for safe use in patients with established dose and scheduling regimens holds exciting potential for EB patients. Here we will undertake an unbiased drug re-purposing screen of over 3,000 FDA approved drugs... At the completion of these studies we will have identified and taken 2 drugs all the way through our pipeline which will provide compelling evidence for their rapid deployment in clinical trials in RDEB patients for treatment of the ultimately lethal cancer complication of this devastating disease.
Prof Gareth Inman